New Mexico, 2016

Flash Flood and Heavy Rain in New Mexico, August 31, 2016

August 31, 2016 · NWS MAF · 2 events in 1 county or zone

An upper low to the west of the region combined with west winds brought in moisture across West Texas and southeast New Mexico. Easterly upslope winds continued allowing for abundant moisture and rainfall chances across southeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper low to the west of the region combined with west winds brought in moisture across West Texas and southeast New Mexico. Easterly upslope winds continued allowing for abundant moisture and rainfall chances across southeast New Mexico. Rainfall over the past several days had also lead to saturated soils and left some areas vulnerable to flash flooding. Thunderstorms developed in the higher terrain with upper level support for organized storms to produce heavy rain and flash flooding that continued into the night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 31, 1:33 AM MST, 5 hours 49 minutes earlier.

Area forecast discussion, Aug 31, 1:33 AM MST, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
333 AM CDT WED AUG 31 2016

.DISCUSSION...
Seeing a bit of lull in precip overnight tonight with just some
light rain moving across portions of southeast New Mexico and
Permian Basin. Today, we begin to see a slight change in the upper
pattern as a weak upper ridge over OK/north TX region begins to
shift SW over the area. It looks as though easterly/upslope flow
will continue in low and mid levels, keeping abundant moisture in
place the next several days as well as fairly decent rain chances
across the region. Unfortunately, best chances for heavy rain and
localized flooding will remain over southeast New Mexico, Guadalupe
Mountains, upper Trans Pecos and NW Permian Basin today, where
flash flooding has been of some concern the last few days. Given
that widespread flooding is not expected, decided to go ahead and
cancel the Flash Flood Watch for the entire forecast area.
Temperatures will be similar or maybe a degree or two warmer than
what we saw on Tuesday with highs ranging from the upper 70s
across SE NM and the mountain regions to the mid/upper 80s
elsewhere. Rain chances hang on into Thursday and Friday although
coverage is expected to be lower than previous days. By the
weekend, we should see a little more sun and lowering rain
chances, resulting in temps returning to near normal readings with
highs in the upper 80s to low 90s through early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     85  70  86  70 /  40  30  40  30
Carlsbad                       78  65  79  66 /  60  50  50  40
Dryden                         89  72  91  72 /  30  20  20  10
Fort Stockton                  84  67  84  67 /  40  30  40  20
Guadalupe Pass                 73  60  75  62 /  60  50  40  30
Hobbs                          78  64  78  65 /  50  50  50  40
Marfa                          77  61  79  62 /  40  30  30  20
Midland Intl Airport           85  68  85  68 /  40  40  40  30
Odessa                         84  68  84  68 /  40  40  40  30
Wink                           84  68  85  69 /  50  40  40  30

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

10/27
Hazardous weather outlook, Aug 31, 3:34 AM MST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
534 AM CDT WED AUG 31 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
534 AM CDT WED AUG 31 2016 /434 AM MDT WED AUG 31 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE
EXPECTED TODAY. HEAVY RAIN AMOUNTS WILL NOT BE AS WIDESPREAD AS
HAS BEEN SEEN THE PAST FEW DAYS THOUGH ISOLATED FLASH FLOODING
WILL STILL BE POSSIBLE WITH THE GREATEST THREAT IN SOUTHEAST NEW
MEXICO AND THE NORTHWESTERN PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR HEAVY RAINFALL THURSDAY AND FRIDAY
THOUGH RAIN CHANCES WILL BE DECREASING. ISOLATED FLASH FLOODING
WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Aug 31, 6:24 AM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
824 AM CDT WED AUG 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     FLASH FLOOD      ARTESIA                 32.85N 104.43W
08/31/2016                   EDDY               NM   TRAINED SPOTTER

            WEST RAY AVENUE, 1.83 INCHES OF RAIN REPORTED. STREET
            FLOODED CURB TO CURB 3 TO 6 INCHES DEEP.

&&

CMR

The radar

The Holloman AFB radar (KHDX), 161 km away, was scanning. The volume nearest the first event began at 14:21 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Eddy

When
August 31, 7:22 AM MST to 10:45 AM MST
Where
Eddy County, 1.41 mi WNW of Artesia
Reported by
Trained Spotter
Coordinates
32.834, -104.424

Heavy rain fell in Artesia and 1.83 inches of rain was reported on West Ray Avenue. The streets were flooded curb to curb with between three to six inches of water.

Flash Flood, Eddy

When
August 31, 10:01 AM MST to 10:45 AM MST
Where
Eddy County, 2.01 mi WSW of Artesia to 2.07 mi E of Artesia
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.824, -104.434

Several streets were barricaded in Artesia due to high water from heavy rainfall in the area. The cost of damage is a very rough estimate.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656897, 655612.